Main Article Content
Background: Valproate (VPA) has been previously described to cause reversible cerebral atrophy and cognitive decline, but few cases are reported and neuropsychological data is lacking. We report a case of VPA induced encephalopathy in an 11-year-old girl with temporal lobe epilepsy, presenting with impaired cognition and sedation combined with cerebral atrophy.
Methods: Cognitive capacity was assessed using Wechsler Intelligence Scales for Children IV (WISC), non-standardised word lists and visual reproduction. Brain magnetic resonance imaging (MRI) was performed prior to, during and post VPA therapy.
Results: Our patient demonstrated average full-scale intelligence quotient, verbal comprehension, perceptual reasoning and working memory. There was a marked discrepancy in processing speed, which ranked low average (score – 80; 9th percentile). Difficulties with mental abstraction and manipulation were noted. Brain MRI (3T) demonstrated mild generalised parenchymal atrophy. Cessation of VPA resulted in dramatic improvement in clinical symptoms (1 month after cessation) and normalisation of brain MRI (11 months after cessation). Progress neuropsychological testing 13 months after cessation showed marked improvements in processing speed.
Conclusion: This case provides an important reminder of this rare but importantly reversible syndrome with new information supporting the neuropsychological changes involved.
This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.